When Anxiety Medication Changes Your Appetite
If I were honest, I never expected myself to struggle with my own appetite. Sure, I had my favorite snacks, and would occasionally eat them just before dinner, knowing they’d spoil my appetite. But that didn’t seem like a problem to me — after all, didn’t everyone do that from time to time?
All that changed, though, with the diagnosis of an anxiety disorder. It was already sufficiently perplexing to find myself caught in such struggles, and it felt like a huge step forward to seek professional help despite the attached stigma. After having to overcome these personal emotional barriers in order to get better, I was taken aback by the side effects of the medications I was prescribed. While I was told there might be a myriad of side effects, such as drowsiness or insomnia, I was unprepared for the impacts of the medicines on my appetite.
Granted, I was hesitant to take my medications because of the anticipated drowsiness, which turned out to be intense. Yet, what caught me off guard was how it stole my appetite. I recall how I described the experience to the people who didn’t understand — it felt as though my guts were a towel, where someone squeezed all the water out of it and wrung it tight, before pulling it taut. While I was told a little food would make things better, the irony was, it hurt so badly, food was the last thing on my mind. This only perpetuated the cycle, until the initial side effects wore off a week later.
Later, I was placed on a different type of medication. This had the opposite effect — while the first stole my appetite, this multiplied it several times.
It started subtly at first — I found myself buying candy, chocolate or chips. It wasn’t something I often did, so I had no qualms doing so. I convinced myself it was an “occasional indulgence.” I began to notice an uncharacteristic increase in the amount of snack foods at home, while realizing I couldn’t help myself — wasn’t I naturally responding to what my body told me it desired? Over time, these manifested in additional weight gain, and I was frustrated as my thighs seemed to burst out of my shorts. Thus, I found myself buying clothes a size larger than usual for a period of time.
Three months, several extra kilograms and a new highest weight later, I mentioned this to my psychiatrist. Thankfully, she was open to changing the medications after hearing about the impacts it had on me.
Even then, tapering off the medicine was not so easy. As the medicine-induced weight gain began to slip off me when I tapered off, I was initially pleased and even amused at how effortless this all seemed. Yet, several months later after withdrawing from the medicine, I found myself at a new low weight, almost without reason. Truth be told, it was equally scary, so I found myself desperate to stem the weight loss. Thankfully, that stopped several weeks later.
Having encountered these things; I found myself approaching the issue of weight and body image through different lenses. Once, I used to take it as a compliment whenever someone mentioned I had lost some weight. Now, I wonder how substantial the difference must have been for the loss to be noticeable on first glance.
I am thankful these days are over, and I have since settled well with a medication that does not seem to influence my appetite or weight. Yet, knowing the potential that things might change someday, here are my takeaways from this experience:
I found myself more aware of the impact appearance or weight-related comments have on an individual. Even as weight loss may be perceived as a compliment to most, it may be misinterpreted by others. Hence, I have learned, and would encourage others, to reserve appearance-related comments from a place of concern, not curiosity. Though I might not have been ready to open up about the truth, I would have loved if people enquired after my well-being, rather than making assumptions that the weight fluctuations were attributed to a particular cause, such as stress at work.
This has taught me in a personal way that not everyone whose weight frequently fluctuates has an unhealthy lifestyle, or an eating disorder. These days, society is beginning to realize eating disorders don’t have a particular “look.” The flipside of the same coin would be that not every individual whose weight fluctuates has an eating disorder.
Though the experience was unpleasant, I am thankful to have learned important things about myself through it — and I hope this gives others a glimpse into the physical impacts one might struggle with as part and parcel of a mental health condition. It’s not just “in my head!”
We want to hear your story. Become a Mighty contributor here.
Image via Thinkstock